Featured Research

from universities, journals, and other organizations

Dietary supplements can cause liver injury, says hepatologist

Date:
October 26, 2012
Source:
Loyola University Health System
Summary:
Niacin, comfrey, Kava and even green tea in high doses can cause liver injury, according to an expert.

Niacin, comfrey, Kava and even green tea in high doses can cause liver injury. A Loyola liver specialist praises the new LiverTox free online database of drugs and explains acetaminophen is just one of many drugs taken that negatively impacts liver health.

Dose-dependent (acetaminophen) and idiosyncratic drug-induced liver injury (DILI) is the leading cause of acute liver failure in the United States, responsible for approximately 50 percent of all reported cases. "Awareness of the dangers of acetaminophen has risen but many consumers and even many health care professionals are not aware that certain popular herbal and dietary supplements can also cause liver damage," says Steven Scaglione, MD, hepatology, Loyola University Health System (LUHS) and the Stritch School of Medicine (SSOM). "Kava, comfrey, valerian, vitamin A, niacin and even green tea, when consumed in high doses, have been linked to liver disease."

LiverTox, a new database launched Oct. 12 by the National Institutes of Health (NIH), has a searchable database of about 700 medications. "The LiverTox web site is very user-friendly and provides evidence-based data in a clear and succinct manner," says Scaglione. As part of the U.S. Department of Health and Human Services, the NIH will be adding another 300 drugs within the next few years.

Acetaminophen is one of the most widely used over-the-counter pain relievers and more than 25 billion doses are sold yearly. "Therapeutic doses of acetaminophen have been associated with liver toxicity," says Scaglione, who cares for liver patients at Loyola. Acetaminophen is also a basic component in many over-the-counter cold and flu remedies for adults and children.

"Liver injury caused by medications is often difficult to identify and diagnose as well as treat," said Scaglione, who also specializes in live transplantation and research. "The new LiverTox online reference is ideal for medical professionals as an educational tool and a guide in the evaluation of patients with suspected drug induced liver injury. The use of case examples is particularly helpful."

Scaglione is board certified in internal medicine and gastroenterology. He is part of the Loyola liver-referral system for transplantation with offices throughout Illinois.

Patients may call 1- 85-LIVER DOC (1-855-483-7362) for additional information on Loyola's liver program, or to make appointments.


Story Source:

The above story is based on materials provided by Loyola University Health System. Note: Materials may be edited for content and length.


Cite This Page:

Loyola University Health System. "Dietary supplements can cause liver injury, says hepatologist." ScienceDaily. ScienceDaily, 26 October 2012. <www.sciencedaily.com/releases/2012/10/121026124837.htm>.
Loyola University Health System. (2012, October 26). Dietary supplements can cause liver injury, says hepatologist. ScienceDaily. Retrieved October 1, 2014 from www.sciencedaily.com/releases/2012/10/121026124837.htm
Loyola University Health System. "Dietary supplements can cause liver injury, says hepatologist." ScienceDaily. www.sciencedaily.com/releases/2012/10/121026124837.htm (accessed October 1, 2014).

Share This



More Health & Medicine News

Wednesday, October 1, 2014

Featured Research

from universities, journals, and other organizations


Featured Videos

from AP, Reuters, AFP, and other news services

Pregnancy Spacing Could Have Big Impact On Autism Risks

Pregnancy Spacing Could Have Big Impact On Autism Risks

Newsy (Oct. 1, 2014) A new study says children born less than one year and more than five years after a sibling can have an increased risk for autism. Video provided by Newsy
Powered by NewsLook.com
Robotic Hair Restoration

Robotic Hair Restoration

Ivanhoe (Oct. 1, 2014) A new robotic procedure is changing the way we transplant hair. The ARTAS robot leaves no linear scarring and provides more natural results. Video provided by Ivanhoe
Powered by NewsLook.com
Insertable Cardiac Monitor

Insertable Cardiac Monitor

Ivanhoe (Oct. 1, 2014) A heart monitor the size of a paperclip that can save your life. The “Reveal Linq” allows a doctor to monitor patients with A-Fib on a continuous basis for up to 3 years! Video provided by Ivanhoe
Powered by NewsLook.com
Attacking Superbugs

Attacking Superbugs

Ivanhoe (Oct. 1, 2014) Two weapons hospitals can use to attack superbugs. Scientists in Ireland created a new gel resistant to superbugs, and a robot that can disinfect a room in minutes. Video provided by Ivanhoe
Powered by NewsLook.com

Search ScienceDaily

Number of stories in archives: 140,361

Find with keyword(s):
Enter a keyword or phrase to search ScienceDaily for related topics and research stories.

Save/Print:
Share:

Breaking News:

Strange & Offbeat Stories


Health & Medicine

Mind & Brain

Living & Well

In Other News

... from NewsDaily.com

Science News

Health News

Environment News

Technology News



Save/Print:
Share:

Free Subscriptions


Get the latest science news with ScienceDaily's free email newsletters, updated daily and weekly. Or view hourly updated newsfeeds in your RSS reader:

Get Social & Mobile


Keep up to date with the latest news from ScienceDaily via social networks and mobile apps:

Have Feedback?


Tell us what you think of ScienceDaily -- we welcome both positive and negative comments. Have any problems using the site? Questions?
Mobile: iPhone Android Web
Follow: Facebook Twitter Google+
Subscribe: RSS Feeds Email Newsletters
Latest Headlines Health & Medicine Mind & Brain Space & Time Matter & Energy Computers & Math Plants & Animals Earth & Climate Fossils & Ruins